Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The Schur-Horn theorem for operators with finite spectrum


Authors: B. V. Rajarama Bhat and Mohan Ravichandran
Journal: Proc. Amer. Math. Soc. 142 (2014), 3441-3453
MSC (2010): Primary 46L10; Secondary 46L54
DOI: https://doi.org/10.1090/S0002-9939-2014-12114-9
Published electronically: July 2, 2014
MathSciNet review: 3238420
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The carpenter problem in the context of $ II_1$ factors, formulated by Kadison, asks: Let $ \mathcal {A} \subset \mathcal {M}$ be a masa in a type $ II_1$ factor and let $ E$ be the normal conditional expectation from $ \mathcal {M}$ onto $ \mathcal {A}$. Then, is it true that for every positive contraction $ A$ in $ \mathcal {A}$, there is a projection $ P$ in $ \mathcal {M}$ such that $ E(P) = A$? In this note, we show that this is true if $ A$ has finite spectrum. We will then use this result to prove an exact Schur-Horn theorem for positive operators with finite spectrum in type $ II_1$ factors and an approximate Schur-Horn theorem for general positive operators in type $ II_1$ factors.


References [Enhancements On Off] (What's this?)

  • [1] Charles Akemann and David Sherman,
    Conditional expectations onto maximal abelian
    *-subalgebras
    .
    J. Operator Theory 68 (2012), no. 2, 597-607. MR 2995737.
  • [2] Charles A. Akemann and Joel Anderson, Lyapunov theorems for operator algebras, Mem. Amer. Math. Soc. 94 (1991), no. 458, iv+88. MR 1086563 (92e:46113)
  • [3] Martin Argerami and Pedro Massey,
    A Schur-Horn theorem in $ {\rm II}_1$ factors,
    Indiana Univ. Math. J. 56(5) (2007), 2051-2059.MR 2359722
  • [4] William Arveson and Richard V. Kadison, Diagonals of self-adjoint operators, Operator theory, operator algebras, and applications, Contemp. Math., vol. 414, Amer. Math. Soc., Providence, RI, 2006, pp. 247-263. MR 2277215 (2007k:46116), https://doi.org/10.1090/conm/414/07814
  • [5] Ken Dykema, Junsheng Fang, Don Hadwin, and Roger Smith,
    The Carpenter and Schur-Horn problems for masas in finite factors.
    arXiv:1110.6500
  • [6] Fumio Hiai, Majorization and stochastic maps in von Neumann algebras, J. Math. Anal. Appl. 127 (1987), no. 1, 18-48. MR 904208 (88k:46076), https://doi.org/10.1016/0022-247X(87)90138-7
  • [7] Richard V. Kadison, The Pythagorean theorem. I. The finite case, Proc. Natl. Acad. Sci. USA 99 (2002), no. 7, 4178-4184 (electronic). MR 1895747 (2003e:46108a), https://doi.org/10.1073/pnas.032677199
  • [8] Thierry Fack and Hideki Kosaki, Generalized $ s$-numbers of $ \tau $-measurable operators, Pacific J. Math. 123 (1986), no. 2, 269-300. MR 840845 (87h:46122)
  • [9] Joram Lindenstrauss, A short proof of Liapounoff's convexity theorem, J. Math. Mech. 15 (1966), 971-972. MR 0207941 (34 #7754)
  • [10] Aleksei Lyapunov,
    On completely additive vector functions,
    Izv. Akad. Nauk SSSR 4 (1940), 465-478. MR 0004080 (2,315e)
  • [11] Sorin Popa, On a problem of R. V. Kadison on maximal abelian $ \ast $-subalgebras in factors, Invent. Math. 65 (1981/82), no. 2, 269-281. MR 641131 (83g:46056), https://doi.org/10.1007/BF01389015
  • [12] Masamichi Takesaki, Conditional expectations in von Neumann algebras, J. Functional Analysis 9 (1972), 306-321. MR 0303307 (46 #2445)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 46L10, 46L54

Retrieve articles in all journals with MSC (2010): 46L10, 46L54


Additional Information

B. V. Rajarama Bhat
Affiliation: Indian Statistical Institute, R V College Post, Bangalore, India 560059
Email: bhat@isibang.ac.in

Mohan Ravichandran
Affiliation: Department of Mathematics, Istanbul Bilgi University, Dolapdere, Istanbul, Turkey 34440
Address at time of publication: Department of Mathematics, Mimar Sinan Fine Arts University, Bomonti, Istanbul, Turkey 34400

DOI: https://doi.org/10.1090/S0002-9939-2014-12114-9
Received by editor(s): February 9, 2012
Received by editor(s) in revised form: September 4, 2012
Published electronically: July 2, 2014
Communicated by: Marius Junge
Article copyright: © Copyright 2014 American Mathematical Society

American Mathematical Society